Stopping antiseizure drugs

Kristen Marie Kathryn Kelly, Gregory D Cascino

Research output: Chapter in Book/Report/Conference proceedingChapter

Abstract

A 32-year-old, right-handed white male with a history of well-controlled epilepsy is evaluated because he is interested in stopping his antiepileptic drug (AED). He developed epilepsy manifested as infrequent focal seizures that evolved into convulsions when he was 28 years of age. He exhibited one type of seizure semiology and became seizure free following initiation of AEDs. The cause for his epilepsy was felt to be due to a motor vehicle accident which resulted in a traumatic brain injury. A brain MRI performed just after the accident showed a small amount of hemosiderin deposition in the right frontal lobe affecting the cortex. His current AED regimen is 1,000 mg of oral levetiracetam twice a day. He had not had a seizure in more than 2 years. He was working full time and was driving a car. While he does not report having any side effects from his medication, he does not like taking it, and is concerned about the cost of continuing use. His last EEG was performed 2 years ago and showed intermittent theta-delta slowing over the right frontal head region, but was otherwise normal (Fig. 16.1). His neurological examination in the clinic was normal.

Original languageEnglish (US)
Title of host publicationEpilepsy Case Studies: Pearls for Patient Care
PublisherSpringer International Publishing
Pages67-70
Number of pages4
ISBN (Print)9783319013664, 3319013653, 9783319013657
DOIs
StatePublished - Nov 1 2013

Fingerprint

Seizures
Epilepsy
etiracetam
Pharmaceutical Preparations
Anticonvulsants
Accidents
Hemosiderin
Neurologic Examination
Frontal Lobe
Motor Vehicles
Electroencephalography
Head
Costs and Cost Analysis
Brain

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Kelly, K. M. K., & Cascino, G. D. (2013). Stopping antiseizure drugs. In Epilepsy Case Studies: Pearls for Patient Care (pp. 67-70). Springer International Publishing. https://doi.org/10.1007/978-3-319-01366-4_16

Stopping antiseizure drugs. / Kelly, Kristen Marie Kathryn; Cascino, Gregory D.

Epilepsy Case Studies: Pearls for Patient Care. Springer International Publishing, 2013. p. 67-70.

Research output: Chapter in Book/Report/Conference proceedingChapter

Kelly, KMK & Cascino, GD 2013, Stopping antiseizure drugs. in Epilepsy Case Studies: Pearls for Patient Care. Springer International Publishing, pp. 67-70. https://doi.org/10.1007/978-3-319-01366-4_16
Kelly KMK, Cascino GD. Stopping antiseizure drugs. In Epilepsy Case Studies: Pearls for Patient Care. Springer International Publishing. 2013. p. 67-70 https://doi.org/10.1007/978-3-319-01366-4_16
Kelly, Kristen Marie Kathryn ; Cascino, Gregory D. / Stopping antiseizure drugs. Epilepsy Case Studies: Pearls for Patient Care. Springer International Publishing, 2013. pp. 67-70
@inbook{66f91bd979254f899df34e30d6de592c,
title = "Stopping antiseizure drugs",
abstract = "A 32-year-old, right-handed white male with a history of well-controlled epilepsy is evaluated because he is interested in stopping his antiepileptic drug (AED). He developed epilepsy manifested as infrequent focal seizures that evolved into convulsions when he was 28 years of age. He exhibited one type of seizure semiology and became seizure free following initiation of AEDs. The cause for his epilepsy was felt to be due to a motor vehicle accident which resulted in a traumatic brain injury. A brain MRI performed just after the accident showed a small amount of hemosiderin deposition in the right frontal lobe affecting the cortex. His current AED regimen is 1,000 mg of oral levetiracetam twice a day. He had not had a seizure in more than 2 years. He was working full time and was driving a car. While he does not report having any side effects from his medication, he does not like taking it, and is concerned about the cost of continuing use. His last EEG was performed 2 years ago and showed intermittent theta-delta slowing over the right frontal head region, but was otherwise normal (Fig. 16.1). His neurological examination in the clinic was normal.",
author = "Kelly, {Kristen Marie Kathryn} and Cascino, {Gregory D}",
year = "2013",
month = "11",
day = "1",
doi = "10.1007/978-3-319-01366-4_16",
language = "English (US)",
isbn = "9783319013664",
pages = "67--70",
booktitle = "Epilepsy Case Studies: Pearls for Patient Care",
publisher = "Springer International Publishing",

}

TY - CHAP

T1 - Stopping antiseizure drugs

AU - Kelly, Kristen Marie Kathryn

AU - Cascino, Gregory D

PY - 2013/11/1

Y1 - 2013/11/1

N2 - A 32-year-old, right-handed white male with a history of well-controlled epilepsy is evaluated because he is interested in stopping his antiepileptic drug (AED). He developed epilepsy manifested as infrequent focal seizures that evolved into convulsions when he was 28 years of age. He exhibited one type of seizure semiology and became seizure free following initiation of AEDs. The cause for his epilepsy was felt to be due to a motor vehicle accident which resulted in a traumatic brain injury. A brain MRI performed just after the accident showed a small amount of hemosiderin deposition in the right frontal lobe affecting the cortex. His current AED regimen is 1,000 mg of oral levetiracetam twice a day. He had not had a seizure in more than 2 years. He was working full time and was driving a car. While he does not report having any side effects from his medication, he does not like taking it, and is concerned about the cost of continuing use. His last EEG was performed 2 years ago and showed intermittent theta-delta slowing over the right frontal head region, but was otherwise normal (Fig. 16.1). His neurological examination in the clinic was normal.

AB - A 32-year-old, right-handed white male with a history of well-controlled epilepsy is evaluated because he is interested in stopping his antiepileptic drug (AED). He developed epilepsy manifested as infrequent focal seizures that evolved into convulsions when he was 28 years of age. He exhibited one type of seizure semiology and became seizure free following initiation of AEDs. The cause for his epilepsy was felt to be due to a motor vehicle accident which resulted in a traumatic brain injury. A brain MRI performed just after the accident showed a small amount of hemosiderin deposition in the right frontal lobe affecting the cortex. His current AED regimen is 1,000 mg of oral levetiracetam twice a day. He had not had a seizure in more than 2 years. He was working full time and was driving a car. While he does not report having any side effects from his medication, he does not like taking it, and is concerned about the cost of continuing use. His last EEG was performed 2 years ago and showed intermittent theta-delta slowing over the right frontal head region, but was otherwise normal (Fig. 16.1). His neurological examination in the clinic was normal.

UR - http://www.scopus.com/inward/record.url?scp=84930245355&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84930245355&partnerID=8YFLogxK

U2 - 10.1007/978-3-319-01366-4_16

DO - 10.1007/978-3-319-01366-4_16

M3 - Chapter

AN - SCOPUS:84930245355

SN - 9783319013664

SN - 3319013653

SN - 9783319013657

SP - 67

EP - 70

BT - Epilepsy Case Studies: Pearls for Patient Care

PB - Springer International Publishing

ER -